A Perth mum is warning other parents about the dangers of temporary tattoos after her boy suffered a chemical burn, and may have permanent scarring, after getting one in Bali.
Louise Byrne said she was over the moon after she and her husband Jesse, 36, touched down in Bali last month with their three children – Ella, 7, Logan, 5, and one-year-old Heidi.
The 37-year-old stay-at-home-mum said it was her family’s first time visiting the popular holiday destination, so she and her husband were not sure what to expect.
On the third day of their trip, Logan had been approached by a local Balinese beach vendor who offered to give the child a temporary henna tattoo for about $5.
After seeing many other tourists with similar tattoos, Ms Byrne did not think much of it, but was horrified when her son began suffering an extreme adverse reaction after returning home to Australia.
Temporary tattoo leaves painful lump
After the tattoo on the five-year-old’s forearm began to fade, it erupted into a painful red welt.
The mother said it had developed into a hot red lump that was “itching and burning” her boy. Almost a month later, the wound still has not healed.
“Logan woke up and said his arm was sore, and it was really itchy hot, burning. I couldn’t believe what had happened,” Ms Byrne said.
“It was very hot, red and lumpy. It got worse so we went to the doctor, who gave us a special cream.”
The distraught mum took her son to the doctor who said Logan was suffering a chemical burn from the dye. He was prescribed cortisone cream to help the dermatitis.
Ms Byrne said now fears the burn might never heal and her son could be left with permanent scarring.
She is sharing her story to warn other parents about the potential dangers of getting temporary tattoos while on holiday.
“We never would have known this could have happened. I thought this was just a harmless and fun tattoo,” she said.
“My son is quite worried about it. He keeps asking when it is going to get better. It gets hot and itchy at night.”
Black henna dye linked to skin reaction
The Australian Department of Foreign Affairs and Trade advises travellers to avoid temporary black henna tattoos while overseas, stating that they “often contain a dye which can cause serious skin reactions”.
Dr Adrian Lim, a fellow at the Australasian College of Dermatologists, said: “You can get an allergic reaction to henna tattoos especially when they use the black dye.”
“It is typically the same one that’s used in hair dye. The culprit is the para-phenylenediamine or PPD.
“It can take seven to 10 days for a reaction to occur. The reactions can be intense.
“In extreme cases, people can run into problems with scarring.”
Do you have a story tip? Email: firstname.lastname@example.org.